Dextromethorphan Overdose

A dextromethorphan (DXM) overdose can occur when you take too much of the medication or take a large amount of the medication for a long time, and the symptoms should be treated as soon as possible. This drug is used to temporarily relieve coughing that is present due to the flu, a common cold, or other conditions, but it does not treat the cause of the coughing.1

dextromethorphanDextromethorphan belongs to a class of medications known as antitussives, which works in the body by reducing activity in the part of the brain that controls the coughing mechanism. It comes as a liquid-filled capsule, a chewable tablet, a dissolving strip, an extended-release suspension, a liquid solution, and a lozenge, and is normally taken every 4 to 12 hours, depending on your particular needs. Dextromethorphan can also be used for reasons other than for colds, including to treat pain.

Common Side Effects

Dextromethorphan (DXM) overdose symptoms can occur when the medication is overused, and some symptoms overlap with the normal side effects of the medication. Regular and expected side effects that may occur include:

  • Dizziness.
  • Nervous behavior.
  • Drowsiness.
  • Vomiting.
  • Stomach pain.
  • Nausea.
  • Lightheadedness.
  • Rashes.

If you or someone you know is taking this medication and experiences any of these side effects, call a medical provider. These side effects are normally not life-threatening, but it’s wise to have a medical provider weigh the option of keeping you on the medication versus replacing it with something else. If the health care professional determines that DXM will help more than it hurts, it is likely that you will remain on it and treat the side effects as needed. While side effects are normal for most drugs, if the symptoms don’t go away or become severe, it is important to call a medical provider as soon as possible.

Signs of Addiction

This substance is often abused in high doses to obtain a feeling of euphoria as well as visual and auditory hallucinations.2 Users also report that DXM provides them with a sense of awareness and altered time perception.2

Many believe that DXM’s over-the-counter availability contributes to its abuse.2 Furthermore, there are many videos on the internet demonstrating how to abuse DXM, which makes its abuse particularly common among teens.2 What is especially concerning is that DXM can also be sold online in a powder form that has an unknown composition and dose, meaning that those who use this form are not completely aware of what substances or how much they are consuming.2

Users of DXM describe 4 plateaus of use. The first plateau typically happens with a dose of 100–200 mg and produces mild stimulation. The second plateau occurs at a dose of 200–400 mg and produces euphoria and hallucinations. At 300–600 mg, the third plateau takes place, which is when distorted vision and loss of motor coordination occurs. The fourth and final plateau is reported to occur at 500–1500 mg, which is when dissociative sedation takes place.2 Again, these dosages can vary depending on each individual user (i.e. length of use, amount typically used, body size).

Dextromethorphan is known by several names on the street, including:2

  • Triple C.
  • Robo (derived from one of the most commonly abused products containing DXM, Robitussin).
  • Robo-tripping.
  • Poor Man’s PCP.

A recent survey found that 2.9% of 8th graders, 4.3% of 10th graders, and 5.0% of 12th graders used cough and cold medicines, including those that contain DXM, for non-medical purposes.3

Some users even mix DXM with illicit drugs as well, including ecstasy and methamphetamine.2

Overdose Symptoms

Dextromethorphan overdose symptoms can be varied for different people. Everyone’s body functions differently, so those who have taken the drug for a longer time at higher doses may not have as significant symptoms (because they’ve built up a high tolerance), whereas an overdose for a one-time user may be severe. It is important to monitor those who may have a dependency or tolerance to dextromethorphan because overdoses can be serious.

Signs of dextromethorphan (DXM) overdose symptoms include:

  • Nausea.
  • Vomiting.
  • Dizziness.
  • Unsteadiness.
  • Changes in vision.
  • A fast heartbeat.
  • Coma.
  • Seizures.
  • Difficulty breathing.
  • Hallucinations.

If you or someone you love is taking dextromethorphan and exhibits these signs, call your local emergency services at 911. It is important to get addiction treatment for overdoses as soon as possible to prevent any additional complications. A medical staff member will be able to answer questions about the extent of the damage caused by the overdose after the patient has been treated.

Treatment

A medical expert can answer questions about the extent of the damage caused by the overdose after you (or a loved one) has been treated.

There are a variety of treatment settings for those who are struggling with substance use, including those who abuse and are addicted to DXM. Detox may be required, which is the process of ridding a substance from the body. This may occur in a medically monitored setting or in an outpatient clinic setting.

There are also residential treatment facilities where you will receive support 24/7. In this type of setting, you will likely engage in several types of services, including individual therapy, family therapy, group therapy, and social activities.

Outpatient treatment is available as well. These groups typically take place in a clinic setting and are led by addiction specialists and professionals. They may meet as many as several times a week, and group members typically share and listen to other group members as they learn how to deal with the process of getting sober and staying in recovery. You may also likely continue to meet regularly with you individual therapist, psychiatrist, and family or couples therapist.

Sources

  1. U.S. National Library of Medicine. (2018). Dextromethorphan.
  2. U.S. Drug Enforcement Administration. (2014). Dextromethorphan (Street Names: DXM, CCC, Triple C, Skittles, Robo, Poor Man’s PCP).
  3. National Institute on Drug Abuse. (2017). Monitoring the Future National Survey Results on Drug Use: 2017 Overview Key Findings on Adolescent Drug Use.
  4. American Psychiatric Association. (2013). Diagnostic and Statistical Manual of Mental Disorders: Fifth Edition. Arlington, VA: American Psychiatric Association Publishing.

About the Editor

ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?